Alert archive / Michigan / Special Weather Statements in 2018
Special Weather Statement, NWS Gaylord, MI
NWS Gaylord, MI issued this special weather statement at Aug 5, 2018, 2:06 AM EDT for 9 counties in Michigan. It was in force for 84 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 5, 2018, 2:06 AM EDT (06:06 UTC)
- Expired
- Aug 5, 2018, 3:30 AM EDT
- In force
- 84 min
- Issued by
- NWS Gaylord, MI
Counties Antrim County, MI, Cheboygan County, MI, Crawford County, MI, Emmet County, MI, Grand Traverse County, MI, Kalkaska County, MI, Missaukee County, MI, Otsego County, MI, Wexford County, MI
The radar
The NCL Michigan radar (KAPX), 42 km from the middle of the area, began a volume at 06:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Alpena, MI (KAPX), launched 00:00Z, 6.1 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1969 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 1150 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 92 m²/s²
- 0-3 km storm-relative helicity
- 168 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 5.9
The text
As transmitted.
733
WWUS83 KAPX 050606
SPSAPX
Special Weather Statement
National Weather Service Gaylord MI
206 AM EDT SUN AUG 5 2018
MIZ016-017-019-021-022-026>028-031>034-050730-
Otsego-Manistee-Grand
Traverse-Roscommon-Cheboygan-Kalkaska-Antrim-Emmet-Missaukee-
Charlevoix-Wexford-Crawford-
206 AM EDT SUN AUG 5 2018
...Strong Winds Possible...
Strong winds ahead of a line of thunderstorms are expected over the
next couple hours across northern Lower Michigan west of I-75. Wind
gusts to 35 mph can be expected.
LAT...LON 4496 8547 4486 8550 4481 8556 4475 8555
4475 8553 4482 8546 4511 8536 4536 8518
4539 8491 4548 8509 4575 8489 4578 8472
4565 8448 4566 8431 4416 8467 4419 8602
TIME...MOT...LOC 0604Z 241DEG 62KT 4559 8483
$$
KJFWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this special weather statement went out at Aug 5, 12:18 AM EDT, 1 hour 48 minutes earlier.
Area forecast discussion, Aug 5, 12:18 AM EDT, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
1218 AM EDT Sun Aug 5 2018
.UPDATE...
Issued at 939 PM EDT Sat Aug 4 2018
A complex area of low pressure remains to the west of our area...
extending thru the Northern Plains into the Upper Mississippi
Valley. A warm front associated with this system is very slowly
making its way northeastward thru our CWA attm. Area of relatively
weak convection continues to fire from Western and Central Upper
Michigan thru Wisconsin along an instability axis and 850 mb
theta-E ridge. These features and resulting convection will lean
into Eastern Upper and portions of far NW Lower Michigan
overnight...increasing chances of showers and a few storms across
these areas. SPC now has only general thunder in their Day 1
outlook (thru 12Z)...and think this is a good move given loss of
diurnal instability. Going forecast is handling the timing and
POPs well...only minor adjustments needed for the overnight hours.
&&
.NEAR TERM...(Through Tonight)
Issued at 332 PM EDT Sat Aug 4 2018
...Mild tonight with perhaps a few showers and thunderstorms...
High impact weather potential: Minimal. Perhaps a gusty wind
producing thunderstorm or two.
Pattern synopsis/forecast: Rather aggressive northern flow regime
across the northern CONUS this afternoon, with overhead mid-level
ridging quickly giving way to approaching shortwave trough. Strong
moisture advection in deepening southwest flow pattern taking place
across the western Great Lakes into the northern Mississippi Valley
region, with convectively agitated mid level impulses working on
this moisture corridor to produce areas of showers and
thunderstorms. Leading edge of this moisture axis riding nose of
overnight low level jet and northward surging warm front brought a
bit of unexpected wet weather to eastern upper Michigan this
morning. This activity has pushed northeast and diminished, with the
focus for additional showers now tied to that corridor of deeper
moisture and lift to our west. Otherwise, it's been a quiet and
rather mild day across the Northwoods, with much of the area south
of the Straits punching up into the 80s.
Elongated upper jet core will continue to punch northeast into the
northern Lakes tonight, forcing a steady east progression of mid
level height falls into the area in the process. Low and mid level
moisture plume is simply forced to follow, with elongated theta-e
ridge folding into at least the northwest half of the area by
morning...bringing the threat for at least a few showers and
thunderstorms along with it.
Primary forecast concerns/challenges: Addressing that shower and
thunderstorm potential tonight.
Details: Challenging forecast indeed tonight (as they always are
when dealing with northern Michigan convection). Gotta believe most
of this evening remains dry as focus for rain remains upstream.
Confidence most definitely tanks thereafter as that moisture axis
folds into eastern upper and far northwest lower Michigan. Simply no
significant forcing to entice organized shower and thunderstorm
development within the corridor of this deeper moisture. Low level
jet will go through its typical nocturnal intensification, with H8
level wind speeds in excess of 35 knots punching overhead by
morning. However, forced ascent along its nose is expected to remain
north of the area, where the focus for more organized and stronger
storm development should reside. Would expect current upstream
corridor of showers and storms to at least sustain some organization
as they move lockstep with deepest moisture advection and along
corridor of steeper mid level lapse rates. Will also need to watch
for increased shower/storm organization as low level wind speed max
intensifies across northern Lake Michigan (which pattern recognition
also supports). Chance pops will most definitely suffice for now,
centered across eastern upper and northwest lower Michigan during
the early morning hours. What limited instability there is remains
elevated, so despite gradually increasing deep layer shear, not
currently expecting any severe weather concerns. Maintenance of
southerly winds and some cloud cover will make it a mild night, with
lows in the upper 60s to lower 70s.
&&
.SHORT TERM...(Sunday through Tuesday)
Issued at 332 PM EDT Sat Aug 4 2018
...Gradual increase in shower/storm activity through Monday...
High Impact Weather Potential...Periodic thunderstorm chances
through Tuesday, including the possibility of some isolated severe
storms with locally heavy rain.
Pattern Synopsis/Forecast...With deep longwave troughing over
central Canada just extending into the Upper Midwest and Great
Lakes, a rather unsettled weather pattern will persist through the
first part of the week. A sheared out shortwave will depart northern
Michigan Sunday morning, with general zonal flow carrying additional
disturbances through the region at times into Monday. A more potent
shortwave is progged to trek across the Upper Great Lakes late
Monday - Monday night along with an associated cold front. High
pressure and a drier airmass will build into the area beginning
Tuesday afternoon.
Primary Forecast Concerns...Periodic shower/storm chances through
the period, particularly Monday afternoon into Monday night.
With multiple (generally weak) disturbances progged to roll through
northern Michigan, this remains a challenging convection forecast to
say the least. The overall pattern will remain supportive of showers
and storms as these features roll through, but pinning down timing
and location of convective activity, especially when tied to the
weaker disturbances, continues to be tricky.
Most guidance in agreement with bringing a decaying line of showers
and possibly a storm or two into eastern Upper and northwest Lower
Sunday morning as the sheared out shortwave dissipates overhead.
Don't expect this activity would make much headway into interior
northern Lower, however. Additional development later in the day
will partly hinge on how extensive cloud cover is from any morning
convection and how quickly it dissipates. But with dewpoints solidly
in the 60s and temperatures progged to climb through the 80s (low
90s in northeastern Lower downsloping areas), think it won't be too
tough for MLCAPE to reach 1000-1500 J/kg by afternoon with little
capping. So even weak vort maxes moving through may be enough to
trigger some afternoon activity, generally north of M-72.
Sunday night may bring some additional activity, but models may be
suffering from convective feedback and getting too eager to bring
more activity through given the weak forcing signals. A more "slam
dunk" potential for showers and storms looks to come Monday into
Monday night as a more potent shortwave and cold front cross
northern Michigan. Last few runs (this morning's 12Z in particular)
of the GFS have been developing a pronounced surface low and
impressive QPF over the Straits region in response. Despite its run-
to-run consistency, other models have not jumped on that bandwagon,
so am reluctant to trend the forecast that way. Will keep a more
broad-brushed approach with the highest Pops Monday afternoon-
evening, and rainfall potential diminishing from NW to SE on Tuesday.
As for severe potential, dynamics are looking favorable to support
some stronger storms at times Sunday and Monday with deep layer bulk
shear generally 30-40 knots or better through the period. Monday's
instability might be somewhat limited by more expansive cloud cover,
but plenty of moisture will be in play as PWATs climb to 1.7" or
higher. Forecast soundings Sunday-Monday generally show a tall,
skinny CAPE profile (especially Monday), so localized gusty winds
from precip-loading will probably be the main threat, though
wouldn't rule out some marginally severe hail from any stronger
updrafts. SPC keeps northern 2/3 of the forecast area in a day 2
marginal and the entire forecast area in a day 3 marginal. Given the
anomalous moisture in place, WPC has the entire forecast area in a
slight risk of excessive rainfall for day 3.
.LONG TERM...(Tuesday night through Saturday)
Issued at 332 PM EDT Sat Aug 4 2018
High Impact Weather Potential...Minimal.
Drier air will filter into northern Michigan Tuesday night into
Wednesday as a surface ridge crosses the region. Another cold front
will drop southward through the area on Thursday, with NW flow aloft
persisting into Friday. Looking like potential for an amplified mid-
level ridge to slide overhead towards next weekend. After a slightly
cooler day on Tuesday, temperatures will rebound back above normal
for the rest of the week with highs in the 80s.
&&
.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1217 AM EDT Sun Aug 5 2018
A complex area of low pressure will continue to impact the Western
Great Lakes region overnight thru Sunday night. Southerly flow in
advance of this system will gradually strengthen...leading to the
development of LLWS overnight into early Sunday. Moisture and
instability will gradually increase ahead of this system as well.
Chances of showers and storms will increase as a result...but the
chances of precip are too small to include in prevailing conditions
for now. Thus...will handle with VCSH for NW Lower Michigan TAF
sites overnight into early Sunday morning (PLN/TVC/MBL). Surface
winds will remain from the S/SW AOB 10 kts overnight...and will
strengthen to 10 to 20 kts with some higher gusts on Sunday.
&&
.MARINE...
Issued at 332 PM EDT Sat Aug 4 2018
Southwest winds will continue to increase across the big
waters tonight into Sunday morning, especially so across northern
Lake Michigan. Elongated fetch will likely result in some high wave
action across parts of northern Lake Michigan. Thus, will hoist
small craft advisories and beach hazard statements for at least some
of our Lake Michigan nearshore zones. Southwest winds will gradually
decrease in speed later Sunday into Monday, ending the advisory
conditions. Scattered showers and thunderstorms are expected tonight
through Monday night, any one of which could bring some erratic
gusty winds and very heavy rain.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...SMALL CRAFT ADVISORY until 8 PM EDT this evening for LMZ341-342-
344>346.
LS...NONE.
&&
UPDATE...MR
NEAR TERM...MB
SHORT TERM...MK
LONG TERM...MK
AVIATION...MR
MARINE...MBHazardous weather outlook, Aug 4, 3:46 PM EDT, 10 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 346 PM EDT Sat Aug 4 2018 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041- 042-051200- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay-Chippewa- Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim- Otsego-Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford- Oscoda-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco- Gladwin-Arenac- 346 PM EDT Sat Aug 4 2018 This hazardous weather outlook is for northern Lower Michigan... eastern Upper Michigan...and adjacent nearshore waters of Lake Michigan...Lake Huron and Lake Superior. .DAY ONE...Tonight. A few thunderstorms are possible across the eastern Upper and parts of northwest lower Michigan later tonight. These storms are not expected to be severe. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Thunderstorms are expected at times from Sunday through Monday night across northern Michigan. Isolated severe thunderstorms are possible Sunday afternoon and early evening and again on Monday. Locally heavy rain is possible with any thunderstorm activity, especially Monday and Monday evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. && For more information visit http://weather.gov/gaylord.
In the hours before
Special weather statement, Aug 5, 2:06 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Gaylord MI
206 AM EDT SUN AUG 5 2018
MIZ016-017-019-021-022-026>028-031>034-050730-
Otsego-Manistee-Grand
Traverse-Roscommon-Cheboygan-Kalkaska-Antrim-Emmet-Missaukee-
Charlevoix-Wexford-Crawford-
206 AM EDT SUN AUG 5 2018
...Strong Winds Possible...
Strong winds ahead of a line of thunderstorms are expected over the
next couple hours across northern Lower Michigan west of I-75. Wind
gusts to 35 mph can be expected.
LAT...LON 4496 8547 4486 8550 4481 8556 4475 8555
4475 8553 4482 8546 4511 8536 4536 8518
4539 8491 4548 8509 4575 8489 4578 8472
4565 8448 4566 8431 4416 8467 4419 8602
TIME...MOT...LOC 0604Z 241DEG 62KT 4559 8483
KJFThe office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 12:52 AM EDT | Special Marine Warning | APX | 53 min | |
| Aug 5, 8:23 AM EDT | Beach Hazards Statement | APX | Benzie, Leelanau, Manistee | 15 hr |
| Aug 5, 2:08 PM EDT | Special Weather Statement | APX | Chippewa, Mackinac | 112 min |
| Aug 5, 4:01 PM EDT | Special Weather Statement | APX | Chippewa | 119 min |
| Aug 5, 4:16 PM EDT | Special Weather Statement | APX | Alpena, Antrim, Cheboygan, Emmet, Montmorency, Otsego and 1 more | 119 min |
Nearby
Special Weather Statements in Michigan, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.